Indiana, 2011

Hail in Indiana, April 9, 2011

April 9, 2011 · NWS PAH · 1 event in 1 county or zone

An early morning mesoscale convective system crossed southwest Indiana. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An early morning mesoscale convective system crossed southwest Indiana. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley. Isolated storms produced dime-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:01 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 9, 2:01 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CDT SAT APR 9 2011

.DISCUSSION...
KPAH 88D ALREADY SHOWS SOME DEVELOPING SHOWERS ACROSS PAH FA.
HOWEVER RADAR MOSAIC SHOWS MORE EXTENSIVE DEVELOPMENT OF
SHOWERS/STORMS UPSTREAM OVER PTNS MO...TO TOP RIDGE AND AFFECT
MAINLY OUR NRN PTNS FA/POTENTIALLY ERN PTNS FA LATER THIS AM.
MODELS SHOW H5 HEIGHTS RISING 20-30DM OVER COURSE OF THE DAY...SO
SHOULD SEE CAPPING OF ATMOSPHERE FROM SOUTHWEST TO NORTHEAST
THROUGH THE PM HOURS...EFFECTIVELY ENDING POPS FROM LATE TODAY
THROUGH TONIGHT. UNTIL THEN...SLGT RISK SVR CONTINUES...SEE SWODY1
FOR DETAILS.

SUNDAY WILL BE VERY WINDY. MODEL SOUNDINGS/BUFKIT MIX DOWN WINDS
SUSTAINED 20-30 MPH WITH GUST POTENTIAL TO 40 MPH ON WARM SLYS-
SWLYS. MONDAY IS NOT TOO MUCH DIFFERENT AS POST FRONTAL WINDS
SHIFT TO W-NWLYS...WILL OUTLOOK BOTH PERIODS FOR WIND POTENTIAL IN
HWO.

WARM 80S EXPECTED BOTH TODAY AND TOMORROW...SHOULD MUTE POST
FRONTALLY ABOUT 10-15F FOR MONDAY...LEVELLING OFF THE REMAINDER OF
THE WEEK. NO CHANGES BEYOND DAY 4.

&&

.AVIATION...
VFR CONDITIONS EXPECTED A MAJORITY OF THE OVERNIGHT.  ISOLATED
SHRA/TSTM ARE POSSIBLE THROUGH DAYBREAK...AND INCLUDED VCSH WITH VFR
CB UNTIL 16Z. ANY SHRA OR TSRA WOULD LIKELY PRODUCE BRIEF MVFR
CONDITIONS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15
KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 6:47 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
747 AM CDT SAT APR 9 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
747 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON TODAY FOR MUCH
OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...AND
VERY FAR SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST SUNDAY NIGHT INTO MONDAY AND AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY. THIS INCLUDES A SLIGHT RISK OF
SEVERE STORMS IN WESTERN PORTIONS OF SOUTHEAST MISSOURI.

SUNDAY WILL BE VERY WINDY...WITH SUSTAINED SOUTH OR SOUTHWEST
WINDS 15 TO 30 MPH GUSTING TO 40 MPH AT TIMES. MONDAY WILL ALSO BE
WINDY AS POST FRONTAL WINDS SHIFT TO WEST AND NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH AREA.

In the hours before

Special weather statement, Apr 9, 7:02 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
802 AM CDT SAT APR 9 2011

ILZ083-087-090-091-INZ085>087-KYZ007-008-010-011-013>018-021-091400-
POPE IL-HARDIN IL-GALLATIN IL-WHITE IL-VANDERBURGH IN-WARRICK IN-
POSEY IN-HENDERSON KY-UNION KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY-
LIVINGSTON KY-MUHLENBERG KY-CALDWELL KY-LYON KY-CHRISTIAN KY-
MARSHALL KY-
802 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE COUNTY IN
SOUTHEAST ILLINOIS...AND GALLATIN...HARDIN AND SOUTHERN POPE
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHERN POSEY...SOUTHWESTERN
WARRICK AND SOUTHERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND
HOPKINS...WEBSTER...UNION AND HENDERSON COUNTIES IN NORTHWEST
KENTUCKY...AND NORTHWESTERN CHRISTIAN AND WESTERN MUHLENBERG COUNTIES
IN SOUTH CENTRAL KENTUCKY...AND NORTHERN
MARSHALL...LYON...CALDWELL...LIVINGSTON AND CRITTENDEN COUNTIES IN
WESTERN KENTUCKY UNTIL 900 AM CDT...

AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH HAIL UP TO DIME SIZED...AND VERY
STRONG WINDS AROUND 50 MPH POSSIBLE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM JUNCTION TO 6 MILES SOUTH OF GRAND
RIVERS...MOVING EAST AT 60 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE KUTTAWA...MARION...
EDDYVILLE...FREDONIA...STURGIS...UNIONTOWN...MORGANFIELD...
CRESWELL...MOUNT VERNON...FARMERSVILLE...BRECKINRIDGE CENTER...
WHEATCROFT...PRINCETON...WAVERLY...CLAY...FRYER...OLNEY...
PROVIDENCE...CORYDON...DIXON...DAWSON SPRINGS...NEBO...HENDERSON...
ROBARDS...EVANSVILLE...SEBREE...ST. CHARLES...SLAUGHTERS...
EARLINGTON...MADISONVILLE...HANSON...MORTONS GAP...NORTONVILLE...
NEWBURGH...HEBBARDSVILLE AND WHITE PLAINS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 7:13 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             GRAYVILLE               38.26N 88.00W
04/09/2011  M0.25 INCH       WHITE              IL   TRAINED SPOTTER

            PEA SIZE HAIL WITH STORM WINDS GUSTING 30 TO 35 MPH.

&&

SMITTY
Special weather statement, Apr 9, 7:31 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
831 AM CDT SAT APR 9 2011

ILZ091-INZ082-086>088-KYZ010-011-013>021-091430-
HARDIN IL-VANDERBURGH IN-PIKE IN-WARRICK IN-SPENCER IN-HENDERSON KY-
DAVIESS KY-UNION KY-MCLEAN KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY-
MUHLENBERG KY-CALDWELL KY-LYON KY-CHRISTIAN KY-
831 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDIN COUNTY IN SOUTHERN
ILLINOIS...AND SPENCER...WARRICK...PIKE AND VANDERBURGH COUNTIES IN
SOUTHWEST INDIANA...AND HOPKINS...WEBSTER...MCLEAN...UNION...DAVIESS
AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY...AND NORTHERN CHRISTIAN
AND MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY...AND NORTHERN
LYON...NORTHERN CALDWELL AND EASTERN CRITTENDEN COUNTIES IN WESTERN
KENTUCKY UNTIL 930 AM CDT...

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH UP TO DIME SIZE HAIL...AND VERY
STRONG WINDS AROUND 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF DARMSTADT TO PROVIDENCE...MOVING
EAST AT 45 MPH. 50 MPH WINDS WERE JUST REPORTED NEAR MORGANFIELD
KENTUCKY IN UNION COUNTY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DAWSON SPRINGS...DIXON...
NEBO...HENDERSON...EVANSVILLE...MELODY HILL...ROBARDS...ST.
CHARLES...ELBERFELD...SEBREE...EARLINGTON...MADISONVILLE...
SLAUGHTERS...MORTONS GAP...NEWBURGH...NORTONVILLE...HANSON...
CHANDLER...LYNNVILLE...HEBBARDSVILLE...BEECH GROVE...WHITE PLAINS...
PETERSBURG...SPURGEON...BOONVILLE...ST. JOSEPH...WINSLOW...STANLEY...
GRAHAM...EUREKA...CALHOUN...SACRAMENTO...FOLSOMVILLE...WEIR...
MOSELEYVILLE...BREMEN...TENNYSON...GREENVILLE...POWDERLY...
OWENSBORO...SOUTH CARROLLTON...ISLAND...LIVERMORE...CENTRAL CITY...
GENTRYVILLE...CHRISNEY...ROCKPORT...DALE...MASONVILLE...DRAKESBORO...
GRANDVIEW...DUNMOR...SANTA CLAUS...KNOTTSVILLE AND WHITESVILLE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 7:39 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
839 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     TSTM WND GST     1 W FORT BRANCH         38.25N 87.59W
04/09/2011  M50 MPH          GIBSON             IN   TRAINED SPOTTER

&&

SMITTY
Special weather statement, Apr 9, 7:55 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
855 AM CDT SAT APR 9 2011

INZ081-085>088-KYZ018-019-091500-
VANDERBURGH IN-GIBSON IN-WARRICK IN-SPENCER IN-POSEY IN-HENDERSON KY-
DAVIESS KY-
855 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR POSEY...SPENCER...WARRICK...
GIBSON AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND DAVIESS
AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY UNTIL 1000 AM CDT...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH PEA TO MARBLE SIZED HAIL AND VERY
STRONG WINDS AROUND 50 MPH POSSIBLE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF OAKLAND CITY TO 7 MILES
SOUTHWEST OF ST. JOSEPH...MOVING EAST AT 40 TO 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BOONVILLE...STANLEY...
EUREKA...FOLSOMVILLE...MOSELEYVILLE...TENNYSON...OWENSBORO...
ROCKPORT...GENTRYVILLE...CHRISNEY...MASONVILLE...DALE...GRANDVIEW...
SANTA CLAUS...KNOTTSVILLE AND WHITESVILLE.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 8:13 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HAIL             DALE                    38.17N 86.99W
04/09/2011  M0.75 INCH       SPENCER            IN   TRAINED SPOTTER

            DIME SIZE HAIL AND TORRENTIAL RAINS REPORTED IN THE
            COMMUNITY.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spencer

When
April 9, 8:13 AM CST
Where
Spencer County, 0.54 mi W of Dale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -86.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288371.